Malformations following methimazole exposure in utero: An open issue
Article first published online: 24 NOV 2003
Copyright © 2003 Wiley-Liss, Inc.
Birth Defects Research Part A: Clinical and Molecular Teratology
Volume 67, Issue 12, pages 989–992, December 2003
How to Cite
Ferraris, S., Valenzise, M., Lerone, M., Divizia, M. T., Rosaia, L., Blaid, D., Nemelka, O., Ferrero, G. B. and Silengo, M. (2003), Malformations following methimazole exposure in utero: An open issue. Birth Defects Research Part A: Clinical and Molecular Teratology, 67: 989–992. doi: 10.1002/bdra.10098
- Issue published online: 11 DEC 2003
- Article first published online: 24 NOV 2003
- Manuscript Accepted: 5 JUN 2003
- Manuscript Received: 3 MAR 2003
- Compagnia di San Paolo, Torino
- methimazole embryopathy;
- aplasia cutis
In hyperthyroidism-complicated pregnancies, medical therapy is necessary to reach an euthyroid condition, and propylthiouracil (PTU) or methimazole (MMI) are used. These drugs are equally effective, but may cause fetal and neonatal hypothyroidism because they freely cross the placenta. Although PTU has not been significantly associated with embryo-fetal anomalies, it has been suggested that MMI might be responsible for a specific embryopathy.
Two cases of major congenital anomalies after MMI exposure during pregnancy are reported.
PTU should be the drug of choice, and the use of MMI should be restricted to cases with allergic reactions, intolerance, or poor response to PTU. Birth Defects Research (Part A), 2003. © 2003 Wiley-Liss, Inc.